Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 124, NWS Aberdeen, SD

August 9, 2006Edmunds County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2006, 8:32 PM CDT for Edmunds County, McPherson County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2006, 8:32 PM CDT (01:32 UTC)
Expired
Aug 9, 2006, 9:19 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Edmunds County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 3:31 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2927 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:27 PM CDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 3:27 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT WED AUG 9 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
THE CAP IS ERODING IN THE WEST THIS AFTERNOON...WITH 3000 J/KG OF
CAPE WAITING TO FIRE. A SURFACE TROUGH CURRENTLY EXISTS IN THE
WEST...WITH THE WIND SHIFT RUNNING NE-SW FROM AROUND HETTINGER. SOME
CUMULUS CLOUDS ARE ALSO JUST DEVELOPING AS WELL. AFTER TALKING WITH
SPC...SEVERE WATCH WILL GO OUT SHORTLY FOR THE NW. THE CENTRAL
FORECAST AREA IS ALSO SHOWING SIGNS OF DESTABILIZATION AND MAY SEE
INITIATION SOON...BUT BELIEVE THERE IS A BETTER CHANCE THAT
CONVECTION FIRES IN THE EAST AND MOVES EAST TONIGHT. THE GFS POINTS
TOWARD A MESOSCALE CONVECTIVE SYSTEM TONIGHT AS WELL. THE DEEP SHEAR
(0-6 KM) IS VERY STRONG CURRENTLY ACCORDING TO THE RUC
ANALYSIS...WITH 55 KTS OVER HURON...AND DECREASING TO 35 KTS AT THE
ND BORDER. SUPERCELLS APPEAR QUITE LIKELY GIVEN THE SHEAR AND
INSTABILITY...POSSIBLY DEVELOPING INTO AN MCS LATER. LCL HEIGHTS ON
THE HIGH SIDE FOR MUCH OF A TORNADIC THREAT THOUGH...THOUGH NOT OUT
OF THE QUESTION. ELEVATED INSTABILITY AXIS WILL EXIST FROM MCPHERSON
TO HAND COUNTIES TOMORROW MORNING...WITH SOME LOW CLOUDS RETURNING
TO THE EAST. THERE ALSO MAY BE SOME THUNDERSTORMS EXITING THE EAST
EARLY IN THE MORNING. UPPER WAVE TOPS THE RIDGE TOMORROW...MAINLY TO
THE NORTH OF THE AREA...WITH CAP ERODING DURING THE AFTERNOON. THE
SHEAR WILL BE LESS IMPRESSIVE TOMORROW...BUT THE CAPES WILL RUN
AROUND 1500 TO 2000 J/KG ACCORDING TO THE SREF. CONTINUED WITH 30
PERCENT CHANCE FOR THURSDAY AFTERNOON AND OVERNIGHT...WITH THE BEST
CHANCE IN THE EAST. THE GFS IS HINTING AT ANOTHER MCS TO DEVELOP
ACROSS THE AREA. MID LEVEL RIDGE WILL BE IN THE EAST ON FRIDAY
AFTERNOON WHILE UPPER TROUGH OVER THE WESTERN CONUS MAKES PROGRESS
EASTWARD. A LOW LEVEL JET OF 40-45 KTS DEVELOPS AHEAD OF THE
APPROACHING SURFACE LOW FRIDAY NIGHT. ALTHOUGH MOST OF THE
THUNDERSTORM ACTIVITY SHOULD BE TO THE NORTH OF THE AREA...A SLIGHT
CHANCE OVER THIS AREA STILL SEEMS APPROPRIATE. BY SATURDAY
AFTERNOON...THE SURFACE TROUGH/COLD FRONT WILL BE MOVING INTO THE
EAST...AND THEN STALLING IN THE EAST OVERNIGHT.  THIS LOOKS TO BE A
GOOD CHANCE FOR PRECIPITATION...CONTINUED WITH THE CHANCE FOR
PRECIPITATION INTO SATURDAY NIGHT.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
NO BIG CHANGES MADE TO THE EXTENDED PERIOD. MODELS IN SLIGHTLY
BETTER AGREEMENT THAN THE PAST COUPLE OF RUNS. UPPER LEVEL HIGH
PRESSURE WILL BE OVER THE SOUTHERN PLAINS EARLY SUNDAY...WITH A
SHORTWAVE TROUGH SLIDING FROM CENTRAL CANADA TO THE WESTERN GREAT
LAKES. THE RIDGE BUILDS NORTHWARD BEGINNING SUNDAY NIGHT...FINALLY
PUSHING EAST OF THE REGION ON WEDNESDAY AHEAD OF A TROUGH PUSHING
ACROSS THE WESTERN UNITED STATES.

A SURFACE FRONT WILL EXTEND FROM NORTHEAST TO SOUTHWEST ACROSS THE
CWA SUNDAY MORNING...THEN EXITS THE REGION TO THE EAST BY EVENING.
MAY SEE SOME LINGERING TSTMS OVER THE SOUTHEASTERN CWA...SO WILL
LEAVE A SMALL POP IN FOR THE DAYTIME PERIOD. HIGH PRESSURE PUSHES
OVER THE NORTHERN PLAINS BEHIND THE EXITING FRONT SUNDAY NIGHT...AND
REMAINS DOMINANT THROUGH TUESDAY EVENING. A LEE TROUGH DEVELOPS
TUESDAY NIGHT...THEN SLIDES EAST TO THE WESTERN HIGH PLAINS
WEDNESDAY...AND ACROSS THE DAKOTAS WEDNESDAY NIGHT. SOME DIFFERENCES
IN THE MODELS WITH THE TIMING OF THIS FEATURE...SO WILL NOT
INTRODUCE ANY PRECIPITATION MENTION AT THIS TIME.

MADE FEW CHANGES TO TEMPERATURES. H85 TEMPS REMAIN IN THE TEENS
THROUGHOUT THE PERIOD...KEEPING TEMPS RIGHT AROUND OR SLIGHTLY ABOVE
NORMAL.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/PARKIN
Hazardous weather outlook, Aug 9, 9:55 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT WED AUG 9 2006

SDZ003>005-009-010-015>017-034-036-037-051-101500-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SULLY-HYDE-HAND-BUFFALO-
955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO
THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON.

SDZ033-035-045-048-101500-
STANLEY-HUGHES-JONES-LYMAN-
955 AM CDT WED AUG 9 2006 /855 AM MDT WED AUG 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON.

THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO
THE EVENING. SOME OF THE STORMS MAY APPROACH SEVERE LIMITS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY NIGHT THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4PM CDT THIS AFTERNOON.

MNZ039-046-SDZ006>008-011-018>023-101500-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
955 AM CDT WED AUG 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP LATER THIS EVENING AND OVERNIGHT...WITH
SOME OF THE STORMS POSSIBLY BECOMING SEVERE. THE PRIMARY THREATS
FROM THE STORMS ARE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY AND THURSDAY NIGHT...AS
WELL AS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 7PM CDT THIS EVENING.

KNUTSVIG/HINTZ

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:45 PM CDTSevere Thunderstorm WarningABRMcPherson45 min
Aug 9, 8:08 PM CDTSevere Thunderstorm WarningABRLyman52 min
Aug 9, 9:00 PM CDTSevere Thunderstorm WarningABRMcPherson30 min
Aug 9, 9:44 PM CDTSevere Thunderstorm WarningABRMcPherson31 min
Aug 9, 10:06 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk39 min
Aug 9, 10:48 PM CDTSevere Thunderstorm WarningABRFaulk27 min
Aug 9, 10:54 PM CDTSevere Thunderstorm WarningABRBrown, Marshall51 min
Aug 9, 11:15 PM CDTSevere Thunderstorm WarningABRFaulk45 min
Aug 9, 11:45 PM CDTSevere Thunderstorm WarningABRDay, Marshall60 min
Aug 10, 1:04 AM CDTSevere Thunderstorm WarningABRClark, Codington26 min
Aug 10, 2:59 AM CDTSevere Thunderstorm WarningABRMcPherson61 min
Aug 10, 4:04 AM CDTSevere Thunderstorm WarningABRMcPherson26 min
Aug 10, 3:00 PM CDTSevere Thunderstorm WarningABRCorson30 min
Aug 10, 3:29 PM CDTSevere Thunderstorm WarningABRCorson46 min
Aug 10, 4:43 PM CDTFlash Flood WarningABRCorson3 hr
Aug 10, 4:57 PM CDTSevere Thunderstorm WarningABRPotter33 min
Aug 10, 5:02 PM CDTSevere Thunderstorm WarningABRDewey43 min
Aug 10, 5:25 PM CDTFlash Flood WarningABRDewey3 hr
Aug 10, 5:32 PM CDTSevere Thunderstorm WarningABRPotter, Sully43 min
Aug 10, 5:33 PM CDTSevere Thunderstorm WarningABRWalworth20 min
Aug 10, 5:47 PM CDTSevere Thunderstorm WarningABRDewey28 min
Aug 10, 6:15 PM CDTSevere Thunderstorm WarningABRSully45 min
Aug 10, 6:18 PM CDTSevere Thunderstorm WarningABRMarshall57 min
Aug 10, 6:50 PM CDTSevere Thunderstorm WarningABRDay55 min
Aug 10, 6:52 PM CDTSevere Thunderstorm WarningABRHyde38 min
Aug 10, 6:57 PM CDTSevere Thunderstorm WarningABRHughes48 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.